Vermont, 2003

Flood in Vermont, October 29, 2003

October 29, 2003 · NWS BTV · 1 event in 1 county or zone

An area of low pressure over the New York City area on the morning of Wednesday, October 29th moved rapidly northeast across New England. Heavy rain tapered off to showers in the afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An area of low pressure over the New York City area on the morning of Wednesday, October 29th moved rapidly northeast across New England. Heavy rain tapered off to showers in the afternoon. The soil was saturated from previous rainfall. Streams and rivers rose rapidly with a few resulting in some flooding. The Mad River flooded in Moretown. The Winooski resulted in some minor field flooding in Waterbury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Oct 29, 11:29 AM EST, 3 hours 31 minutes earlier.

Area forecast discussion, Oct 29, 11:29 AM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1129 AM EST WED OCT 29 2003

.UPDATE...

COMPOSITE RADAR LOOP SHOWING AN END TO THE RAINFALL ACROSS THE LOWER
HUDSON VLY AND WESTERN CONNECTICUT ATTM. HEAVY RAINFALL OVER
NORTHERN PORTION OF FORECAST ATTM. EXPECT HEAVIER RAINFALL TO
TAPER OFF TO SCATTERED SHOWERS LATER THIS AFTERNOON. THIS COVERED IN
PREVIOUS FORECAST...SO NO UPDATE ANTICIPATED. ALREADY ONE TO ONE
AND ONE HALF INCHES OF RAIN HAS FALLEN ACROSS MOST OF VERMONT.
COUNTY WIDE FLOOD WARNINGS HAVE ALREADY BEEN ISSUED FOR SEVERAL
COUNTIES IN VERMONT. MAIN STEM RIVERS STILL WITHIN THEIR BANKS BUT
ARE STARTING TO RISE IN RESPONSE TO TODAYS RAINFALL. ANY
FLOODING ON MAIN STEM RIVERS WILL LIKELY NOT BE UNTIL TONIGHT.
THUS THE FLOOD WATCH WILL REMAIN IN EFFECT THROUGH TONIGHT.

&&
.PREVIOUS DISCUSSION...

.SHORT TERM...
GFS WAS THE FIRST TO CAPTURE THIS SYSTEM WITH OTHER MDLS FOLLOWING
LATE MON BUT THERE HAVE BEEN SOME BACK/FORTH ON AXIS OF GRTST QPF
ACRS NEW ENGLAND WITH THE 06Z/28 RUN ABT 100NM E OF CRNT (00Z/29)
AND 00Z/28 RUNS. HPC QPF GUIDANCE FM AFTN SMLR TO CRNT MDL SOLNS
AND THUS YDYS THINKING STL HOLDS TRUE.

LATEST QPF GUIDANCE FM VARIOUS SOURCES SHWS 1/3-1/2 ST LWRNC/NW
ADRNDKS...1/2-1 CHMPL VLY NY/ERN ADRNDKS...3/4-1 1/4 WRN VT WITH
1-2 ERN VT. THIS WL BE A QUICK HIT EVENT...MAINLY IN A 12HR WINDOW
AND WITH HIGH PWATS AND STG UVM AND FGEN FIELD IN ERN VT...LCLZD 3
IS PSBL.

FLASH FLOOD GUIDANCE SUGGESTS 1.5-2 IN A 12 HR PERIOD WUD BE
SUFFICIENT FOR STREAM/SMALL RVR FLOODING BUT HEADWATER GUIDANCE
SUGGESTS ARD/JUST OVR AN INCH FOR SOME HEADWATER REGIONS LIKE
THE HEADWATERS OF THE PASSUMPSIC AT EAST HAVEN (EHHV1) WHERE MINOR
FLOODING OCCURRED ABT 24 HRS AGO IN LYNDONVILLE.

ALTHOUGH CRNT WATCH EXISTS FOR ALL OF VT AND NE NY...FEEL MAIN
THREAT IS ALG/E OF GRN MTNS BUT WL KEEP CRNT WATCHES IN PLACE AND
ALTHOUGH RAIN WL END BY 00Z/30...KEEP WATCH TNGT FOR RVR RESPONSES.

AGAIN...STEADIEST/HVST EXITING BY LATE AFTN BUT STG NEG-TILT S/W STL
TO MOVE THRU BTWN 00-06Z...THUS SCT -SHRA STL PSBL TIL 06Z THEN AS
S/W EXITS AND A W FLOW MVS ACRS FA...SOME WDLY SCT -SHRA ALG W
SLOPES ONLY.

THIS SYSTEM QUICKLY EXITS AND BROAD SW FLOW AND RIDGING BUILDING
INTO FA THU. AS MNTD YDY...SE RDG DOMINATES MOST OF NE CORRIDOR
INTO WKND BUT FA IS CLOSE ENUF TO JET TO BE INFLUENCED BY WEAK
SYSTEMS NOW AND THEN.

.LONG TERM...
IN FACT...FRI AND SAT THERE WL BE MINOR S/W MVG WITHIN BRISK SW
ULVL FLOW ALG WITH A NRN STREAM SYSTEM MVG ACRS HUDSON/JAMES BAY
WITH A WEAK TRAILING CD FNT SKIMMING ACRS QUEBEC SAT WITH A BKDOOR
PSBL SUN/MON AS SFC HIGH RIDES ACRS QUEBEC. ATTM...FEEL QPF OVERDONE
AND WE CUD JUST SEE CLDS BUT BE DRY BUT WONT CHANGE XNTD RIGHT NOW.

HWVR...LOOKS LIKE SE RDG TRIES TO REASSERT ITSELF ERLY NXT WEEK BFR
A SRN STREAM SYSTEM ON THE BACKSIDE OF RDG RIDES OVR RDG INTO FA FOR
TUE/WED.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLOOD WATCH TODAY AND TONIGHT VTZ002>012-016>019.
NY...FLOOD WATCH TODAY AND TONIGHT NYZ028-031-034-035.
&&

WGH
Hazardous weather outlook, Oct 29, 5:14 AM EST, 9 hours 46 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-261214-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
514 AM EST WED OCT 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY...

A LOW PRESSURE SYSTEM MOVING UP THE EAST COAST WILL GIVE THE REGION
ANOTHER ROUND OF HEAVY RAIN...ESPECIALLY IN THE EASTERN HALF OF
VERMONT. A FLOOD WATCH IS IN EFFECT UNTIL TONIGHT FOR ALL COUNTIES
IN VERMONT...EXCEPT GRAND ISLE COUNTY...AND IN NEW YORK...ESSEX AND
CLINTON COUNTIES.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER CAN BE EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Washington

When
October 29, 3:00 PM EST to 8:00 PM EST
Where
Washington forecast zone
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, October 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372364.